Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 144, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 8, 2016, 12:36 AM MDT for Washington County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2016, 12:36 AM MDT (06:36 UTC)
- Expired
- Jul 8, 2016, 1:15 AM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Washington County, CO
The radar
The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 6.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 3096 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
192
WUUS55 KBOU 080636
SVRBOU
COC121-080715-
/O.NEW.KBOU.SV.W.0144.160708T0636Z-160708T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1236 AM MDT FRI JUL 8 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WASHINGTON COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 115 AM MDT
* AT 1236 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARICKAREE
SCHOOL...OR 28 MILES SOUTH OF AKRON...MOVING NORTHEAST AT 25 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ARICKAREE SCHOOL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DENVER.
&&
LAT...LON 3965 10306 3982 10316 4005 10280 4000 10279
4000 10280 3968 10280
TIME...MOT...LOC 0636Z 238DEG 21KT 3977 10307
HAIL...1.25IN
WIND...<50MPH
$$
GIMMESTAD2 follow-up statements
479
WWUS55 KBOU 080701
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
101 AM MDT FRI JUL 8 2016
COC121-080715-
/O.CON.KBOU.SV.W.0144.000000T0000Z-160708T0715Z/
WASHINGTON CO-
101 AM MDT FRI JUL 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT
FOR EAST CENTRAL WASHINGTON COUNTY...
AT 101 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF ARICKAREE SCHOOL...OR 21 MILES SOUTHWEST OF YUMA...MOVING
NORTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL WASHINGTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3971 10294 3994 10296 4005 10280 4000 10279
4000 10280 3975 10280
TIME...MOT...LOC 0701Z 238DEG 21KT 3985 10291
HAIL...1.75IN
WIND...<50MPH
$$
GIMMESTAD967
WWUS55 KBOU 080716
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
116 AM MDT FRI JUL 8 2016
COC121-080725-
/O.EXP.KBOU.SV.W.0144.000000T0000Z-160708T0715Z/
WASHINGTON CO-
116 AM MDT FRI JUL 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
THIS REMAINS A DANGEROUS STORM WITH LARGE HAIL AND DAMAGING WINDS. A
SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR WEST CENTRAL YUMA
COUNTY INCLUDING THE TOWN OF YUMA UNTIL 145 AM.
LAT...LON 3971 10294 3994 10296 4005 10280 4000 10279
4000 10280 3975 10280
TIME...MOT...LOC 0714Z 238DEG 21KT 3985 10291
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:46 PM MDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 7, 8:46 PM MDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 846 PM MDT THU JUL 7 2016 .UPDATE... Issued at 846 PM MDT Thu Jul 7 2016 Convection has cleared the northeastern plains, but another round is developing farther south near the Palmer Divide into Lincoln county. These storms seem to be splitting, with a couple of these expected to move farther north into Elbert and Northern Lincoln counties later this evening. Enough moisture and instability for a threat of one or two severe storms as well with large hail and damaging winds. That activity should decrease shortly after midnight but can't rule out a couple storms lingering later due to low level jet aiding low level moisture convergence on the eastern plains. Will continue to monitor overnight. On Friday, higher low level moisture and CAPE values potentially reaching 2500-3500 J/Kg over the eastern plains will bring a few severe storms with very large hail, damaging winds, and heavy rainfall. Isolated tornado also possible especially along any boundaries. At this time, main severe weather threat would be from just east and southeast of Denver onto the eastern Colorado plains. && .SHORT TERM...(This evening through Friday) Issued at 350 PM MDT Thu Jul 7 2016 Patch work of convection/weak t-storms forming along a instability/ shear axis tailing along the Wyoming/Colorado border at this time has made very slow southward progress past few hours. Models show little additional progress rest of this afternoon and storms firing along this axis expected to remain below severe criteria. Although gusts to 40kts and dime to nickle size hail a low probability. North of this area of convection...air is drier and cooler with north-northwesterly sfc winds. South of this line...sfc winds primarily east-southeasterly with slightly higher dewpoints. By this evening...northern convection should wrap up well before midnight about where it is now. Overnight...models show a resurgence in easterly/upslope flow on the plains in the wake of the passing trough. 50s dewpoints across swrn Nebraska/wrn Kansas spread westward into the CWA overnight potentially resulting in extensive low cloud coverage on the plains by late tonight. May see spotty drizzle and fog...but more of an exception than the rule. Influx of moisture sets the stage for a potentially active weather day on the plains tomorrow afternoon. On Friday...low clouds on the plains should gradually erode from west to east through the morning allowing for strong heating by late morning. Model then show a mid-level disturbance rotating over the top of the resident upper ridge and over NE Colorado by mid to late afternoon. Sfc based and mean layer CAPES on the plains jump after 20z along a line from NE Weld County to wrn Elbert County. It is along this axis that the chance for storms will be greatest tomorrow afternoon with hail...strong gusts and locally heavy rainfall a reasonable bet. Models indicating mean layer PW values in the 1.0 to 1.4 inches east of the I-25 corridor. Sfc has most of eastern Colorado in a slight risk area tomorrow. So large hail and damaging wind also a possibility along the slowly eastward propagating trough axis. Elsewhere...storm chances much lower in the high country where air much drier and more stable. Highs tomorrow 1-3deg c warmer in the wake of today's short wave passage. .LONG TERM...(Friday night through Thursday) Issued at 350 PM MDT Thu Jul 7 2016 Upper ridging is over the CWA Friday night and Saturday with weak westerly flow aloft. The synoptic scale energy is benign Friday night through Saturday night, then weak upward energy is expected Sunday and Sunday night. Normal drainage winds are progged Friday night, then east and southeasterlies on Saturday. There is more drainage flow Saturday night, then downsloping Sunday. For moisture, there is some convective related cloudiness Friday evening, then again late day Saturday, and less late day Sunday. Precipitable water values are in the 0.35 inch west to 1.25 inch for the far eastern border Friday evening. They range from 0.40 inch west to 1.00 inch east late day Saturday and late day Sunday. Models have significant cape values over the eastern half of the plains Friday evening, less for late day Saturday, and pretty high again late day Sunday. Lapse rates are pretty steep over most of the CWA all the three late day periods. For pops will go with 10-40%s Friday evening, highest over the far east, then 10-30%s late day Saturday and 10-20%s late day Sunday. For temperatures, Saturday's highs are 0-2 C warmer than Friday's. Sunday's highs are 0-1 C warmer than Saturday's. For the later days, Monday through Thursday, models have an upper trough move across the CWA Monday afternoon into the evening. Tuesday through Thursday, west- northwesterly flow aloft is progged for the CWA. There is not much moisture and temperatures look to be a tad below seasonal normals. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 846 PM MDT Thu Jul 7 2016 Main storm threat late this evening should hold just south of the Denver metro area airports, but could affect southeast approach gates near Limon til around 06Z. Other potential weather impact would be stratus 10Z-15Z, but flow is turning rather rapidly to a more southerly direction by morning which is not too favorable. Still a low chance of ceilings developing near 3000 feet but odds favor VFR conditions prevailing. Storm coverage expected to increase after 21Z Friday with strong or severe storms possible along and east of the best moisture, which could hold near or just east of KDEN and KAPA. && .BOU Watches/Warnings/Advisories... None. && UPDATE...Barjenbruch SHORT TERM...Baker LONG TERM...RJK AVIATION...Barjenbruch
Hazardous weather outlook, Jul 7, 10:51 AM MDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1051 AM MDT THU JUL 7 2016 COZ030>051-081700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1051 AM MDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM OR TWO MAY FORM LATE THIS AFTERNOON NEAR THE NORTHERN COLORADO BORDER. BRIEF MODERATE RAINFALL AND WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THESE WEAKLY ORGANIZED STORMS. OTHERWISE IT WILL BE COOLER TODAY BEHIND A DRY COLD FRONT WHICH PASSED THROUGH THE AREA EARLIER THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FROM FRIDAY THROUGH SUNDAY...MAINLY IN THE MOUNTAINS AND OVER THE PALMER DIVIDE. SUNDAY AFTERNOON MAY ALSO SEE SOME SHOWERS DEVELOP OVER THE EASTERN PLAINS. MODERATE RAINFALL...WIND GUSTS UP TO 40 MPH AND SOME HAIL WILL BE POSSIBLE EACH DAY. IT APPEARS THAT DRIER WEATHER WILL RETURN FOR THE FIRST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BAKER/KALINA
In the hours before
Local storm report, Jul 8, 12:19 AM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1219 AM MDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM HAIL 5 E CASTLE ROCK 39.38N 104.76W
07/07/2016 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
&&
KBOWENThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 10:15 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| Jul 7, 10:58 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 62 min |
| Jul 7, 11:17 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 43 min |
| Jul 7, 11:44 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 46 min |
| Jul 7, 11:57 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 48 min |
| Jul 8, 12:19 AM MDT | Areal Flood Advisory | BOU | Lincoln, Washington | 3 hr |
| Jul 8, 2:57 AM MDT | Special Weather Statement | BOU | Arapahoe | 63 min |
| Jul 8, 3:02 PM MDT | Special Weather Statement | BOU | Weld | 28 min |
| Jul 8, 3:48 PM MDT | Special Weather Statement | BOU | Phillips | 27 min |
| Jul 8, 4:06 PM MDT | Special Weather Statement | BOU | Morgan | 24 min |
| Jul 8, 4:13 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 32 min |
| Jul 8, 4:20 PM MDT | Areal Flood Advisory | BOU | Logan, Phillips | 85 min |
| Jul 8, 4:51 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Weld | 84 min |
| Jul 8, 5:46 PM MDT | Areal Flood Advisory | BOU | Logan, Phillips | 119 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.